Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Bismarck, ND

August 24, 2000Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2000, 2:16 AM CDT for Pierce County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 2:16 AM CDT (07:16 UTC)
Expired
Aug 24, 2000, 3:15 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pierce County, ND

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:45 AM CDTHail 1Silva, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS53 KBIS 240716
SVRBIS
NDC069-240815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
216 AM CDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 315 AM CDT

* AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF ORRIN...OR ABOUT 45 MILES
  SOUTH OF BOTTINEAU...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALTA AT 230 AM CDT
  BARTON AT 240 AM CDT
  SILVA AT 245 AM CDT
  RUGBY AT 250 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4854 10023 4805 10023 4802 9989 4854 9955

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 PM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Aug 23, 3:40 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT WED AUG 23 2000

A SURFACE TROUGH IN EASTERN MONTANA AND WESTERN NORTH DAKOTA THIS
AFTERNOON WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL NORTH DAKOTA
TONIGHT.  MOISTURE ADVECTION HAS BEEN SLOW TO BRING UP THE DEW
POINTS IN THE WEST BECAUSE THE MOISTURE IS BEING MIXED INTO A VERY
DRY LAYER OFF THE SURFACE.  STILL AS THE SURFACE TROUGH MOVES INTO
THE STATE...A WEAK SHORT WAVE ALOFT MOVES OVER THE STATE SO THERE
WILL BE A POTENTIAL FOR THUNDERSTORMS. CURRENT SATELLITE SHOWS
THUNDERSTORMS DEVELOPING IN NORTHEAST WYOMING...SE MONTANA...INTO
THE BLACK HILLS. THE POTENTIAL IS FOR THE TSTORMS TO EXTEND
NORTHWARD INTO NORTH DAKOTA LATER IN THE EVENING.
HIGH PRESSURE WILL EDGE DOWN OVER THE FORECAST AREA THURSDAY AND THE
NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY NIGHT AS ANOTHER WEAK
SHORT WAVE MOVES OVER THE BROAD RIDGE COVERING THE CENTRAL US.
SURFACE MOISTURE SHOULD INCREASE FRIDAY LEADING TO INCREASING
INSTABILITY.  WILL CONTINUE THE CHANCE OF THUNDERSTORMS THROUGH THE
EXTENDED FORECAST AS A TROUGH MOVES ONTO THE WEST COAST AND THE FLOW
ALOFT OVER NORTH DAKOTA BECOMES SOUTHWEST.

.BIS...NONE.
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:13 AM CDTSevere Thunderstorm WarningBISWells47 min
Aug 24, 4:53 AM CDTSevere Thunderstorm WarningBISFoster37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.